Neurol India Home 
 

LETTER TO EDITOR
Year : 2013  |  Volume : 61  |  Issue : 6  |  Page : 657--658

Prolonged thiamphenicol treatment associated sensory axonal polyneuropathy

Fang Cui1, Qi Rao2, Ying Zhang1, Ming Ren3, Yang Yang1, Zhaohui Chen1, Xusheng Huang1,  
1 Department of Neurology, Chinese PLA General Hospital, Beijing 100853, China
2 Department of Geriatric Neurology, Jiangxi Province People's Hospital, Nanchang 330006, China
3 Department of Neurology, The Affiliated Hospital of Weifang Medical University, Weifang, 261031, China

Correspondence Address:
Fang Cui
Department of Neurology, Chinese PLA General Hospital, Beijing 100853
China




How to cite this article:
Cui F, Rao Q, Zhang Y, Ren M, Yang Y, Chen Z, Huang X. Prolonged thiamphenicol treatment associated sensory axonal polyneuropathy.Neurol India 2013;61:657-658


How to cite this URL:
Cui F, Rao Q, Zhang Y, Ren M, Yang Y, Chen Z, Huang X. Prolonged thiamphenicol treatment associated sensory axonal polyneuropathy. Neurol India [serial online] 2013 [cited 2021 Oct 22 ];61:657-658
Available from: https://www.neurologyindia.com/text.asp?2013/61/6/657/125277


Full Text

Sir,

Thiamphenicol is a broad-spectrum antibiotic and can cause dermatologic, gastrointestinal, hematologic and neurological side-effects. [1],[2] However neuropathy associated with thiamphenicol use is rather rare, hence this report.

A 35-year-old male patient was diagnosed with nongonococcal urethritis and received over 180 g of thiamphenicol in 4 months. He presented with tingling and pains in the lower limbs. Neurological examinations revealed unsteady gait. Pain sensation was slightly reduced in fingertips, but significantly reduced below the knee, with hyperalgesia below ankles. Vibration and position sensation lost below knees. Ankle reflexes were absent. Electromyogram of upper and lower limb muscles were normal. Nerve conduction study confirmed sensory neuropathy, mainly in lower limbs, predominantly axonal damage [Table 1] and [Table 2]. With the temporal relationship between the use of thiamphenicol and the neuropathy, thiamphenicol induced neuropathy was the most likely diagnosis. After 28 days of discontinuation thiamphenicol and multivitamin treatment, the symptoms alleviated significantly and the patient could walk without aid. Examination showed bilateral reduced pain sensation 5 cm below knee, mild distal hyperalgesia and reduced vibration sensation below knees.

Prolonged thiamphenicol treatment related neuropathy was described in two Japanese and one Chinese, [3],[4] characterized by tactile hyperesthesia, dysesthesia and hyperalgesia. It has been reported that thiamphenicol intake of the total amount over 70 g or more than 3-5 months could induce sensory neuropathy with more prominent positional sensory impairment. [3] The symptoms of neuropathy improved after discontinuation of the medication, but not completely reversible. Our patient had taken more than 180 g thiamphenicol in 4 months and developed sensory axonal neuropathy and symptoms and signs were significantly improved with the drug discontinuation.{Table 1}{Table 2}

Chloramphenicol has antagonistic effects on vitamins B 6 and B 12 and also increase renal excretion of vitamin B 6 , which may lead to neuropathy. [1] As a chloramphenicol analogue, thiamphenicol might potentially induce neuropathy by the same mechanisms. Interestingly, there are no reports from other countries, the reasons for this are not clear. Thiamphenicol induced neuropathy, although rare, is severe and prolonged treatment and a large dose should be avoided.

References

1Santos C. Treatment of gonorrhea with thiamphenicol: A study of 4,500 male patients. Sex Transm Dis 1984;11:401-3.
2Alessi E, Monti M, Santambrogio A. Treatment of gonorrhea with thiamphenicol. Sex Transm Dis 1984;11:407-9.
3Shinohara Y, Yamaguchi F, Gotoh F. Toxic neuropathy as a complication of thiophenicol therapy. Eur Neurol 1977;16:161-4.
4Ren R, Wang G, Tang H. Thiampheniol-induced peripheral neuropathy. Adverse Drug Reactions Journal 2011;13:305-6.